Illinois, 2014

Flash Flooding and Hail in Illinois, August 26 to 27, 2014

August 26 to 27, 2014 · NWS ILX · 11 events in 4 counties and zones

An approaching cold front triggered strong to severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 26th. Hail up to the size of quarters was reported in a few locations, while gusty winds of around 60 mph downed trees in Macon and Edgar counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered strong to severe thunderstorms across portions of central Illinois during the late afternoon and evening of August 26th. Hail up to the size of quarters was reported in a few locations, while gusty winds of around 60 mph downed trees in Macon and Edgar counties. In addition, high rainfall rates with the strongest storms led to localized flash flooding, particularly across portions of Macon, Christian, and DeWitt counties. Rainfall amounts in these areas generally ranged from 1.50 to 2.50, with the highest observed total of 3.94 being measured by an observer near Kincaid in Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 26, 2:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 26, 2:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT Tue Aug 26 2014

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

An outflow boundary is drapped over the area this afternoon and this
could be the focus for more showers and thunderstorm development
this evening and into tonight. So will be keeping a chance pops in
the forecast for tonight, but mainly along and northeast of I-74. By
tomorrow, all models indicate a good chance of thunderstorms across
most of the area through tomorrow afternoon. Things will then shift
back to the west after that.

Temps and dewpoints are remaining high so will keep the heat
advisory and warning going through this evening. Temps will remain
warm through tomorrow, but with clouds and pcpn, advisory/warning
criteria for heat indices will not be met. Model guidance numbers
look to be too warm.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 316 PM CDT TUE AUG 26 2014

Upper level ridging will be broken down, which will allow another
cold front to move into the area late in the week. Unfortunately
this means that the chance of showers and thunderstorms will
continue into the weekend. Most of the pcpn chances will remain to
the northwest or northern part of the cwa through Friday. Then when
the front drops into the area Friday afternoon, the chance of
thunderstorms will spread across the whole cwa for most of the
weekend. There could be a break in the pcpn over some of the area
Sunday night, but another frontal system will move into the region
for the beginning of next week...so chance pops continue.

Temps will cool through the period, but then warm back up during the
beginning of next week. Model guidance still looks to be too warm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 1241 PM CDT TUE AUG 26 2014
Not much of a shift in the forecast for this round of TAFs.
Main concern remains the front...which is still to the northwest.
Slight wind shift over the region right now due to outflow from
this mornings thunderstorms across the north. Front moving through
the region later tonight/this evening to stall and slow through
the early morning hours resulting in an extended period of
potential thunder, esp with wave moving out of the west. Models
with many solutions and potential of thunder. Concern for vis drop
just behind the boundary if clearing is ahead of the drier air. So
far, leaving that out of the forecast, but may need to be worked
into the next issuance.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING until 7 PM CDT this evening FOR ILZ042-
047>054-056-061>063-066>068-071>073.

HEAT ADVISORY until 7 PM CDT this evening FOR ILZ043>046-055-057.

&&

SHORT TERM...HJS
LONG TERM...AUTEN
AVIATION...HJS
Hazardous weather outlook, Aug 26, 2:38 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
338 PM CDT TUE AUG 26 2014

ILZ027>031-036>038-040-041-271100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
338 PM CDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
MOVES INTO THE AREA FROM THE NORTHWEST. A FEW OF THE STORMS COULD
PRODUCE GUSTY WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY, AS THE
HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-271100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
338 PM CDT TUE AUG 26 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT DROPS
SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-271100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
338 PM CDT TUE AUG 26 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT
DROPS SOUTH INTO THE AREA. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL RETURN WEDNESDAY THROUGH MONDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Edgar

When
August 26, 4:00 PM CST to 4:01 PM CST
Where
Edgar County, 1.59 mi E of Brocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -87.900

Hail, Edgar

When
August 26, 4:04 PM CST to 4:05 PM CST
Where
Edgar County, Brocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.720, -87.930

Thunderstorm Wind, Edgar

When
August 26, 4:07 PM CST to 4:12 PM CST
Where
Edgar County, 0.53 mi W of Redmon
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.650, -87.880

Numerous tree branches were blown down and a corn field was flattened west of Redmon.

Thunderstorm Wind, De Witt

When
August 26, 6:00 PM CST to 6:10 PM CST
Where
De Witt County, Clinton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Newspaper
Coordinates
40.150, -88.950

A few trees and power lines were blown down in Clinton.

Flash Flood, De Witt

When
August 26, 6:00 PM CST to 9:00 PM CST
Where
De Witt County, 1.07 mi NW of Clinton to 1.38 mi SSW of Clinton
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.160, -88.965

A severe thunderstorm produced 2.50 to 3.00 of rain within one hour in parts of central DeWitt County, including the city of Clinton. The flash flooding resulted in the closure of numerous streets and viaducts in Clinton, as well as basement flooding to numerous homes and businesses. The flash flooding also impacted several rural roads between Clinton and Weldon Springs State Park. The flooding subsided by late evening.

Hail, Macon

When
August 26, 6:25 PM CST to 6:26 PM CST
Where
Macon County, Argenta
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.980, -88.820

Thunderstorm Wind, Macon

When
August 26, 6:45 PM CST to 7:00 PM CST
Where
Macon County, Decatur
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Newspaper
Coordinates
39.850, -88.950

Several trees and power lines were blown down across Decatur.

Hail, Christian

When
August 26, 7:11 PM CST to 7:12 PM CST
Where
Christian County, Stonington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.630, -89.200

Thunderstorm Wind, Christian

When
August 26, 8:00 PM CST to 8:10 PM CST
Where
Christian County, Taylorville
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
39.550, -89.300

Several tree branches were blown down in Taylorville, including one that temporarily blocked Route 29 just northwest of town.

Flash Flood, Macon

When
August 26, 8:00 PM CST to 11:00 PM CST
Where
Macon County, 3.22 mi SW of Warrensburg to 0.86 mi ESE of Niantic
Cause
Heavy Rain
Property damage
$20 million
Reported by
Law Enforcement
Coordinates
39.897, -89.112

A severe thunderstorm produced 2.00 to 3.00 of rain within one hour in parts of central Macon County, including the cities of Decatur and Mt. Zion. The flash flooding resulted in the closure of numerous streets and viaducts in Decatur, as well as basement flooding to numerous homes and businesses. The flash flooding also impacted several rural roads from Harristown through Decatur to Mt. Zion. The flooding subsided by late evening.

Flash Flood, Christian

When
August 26, 8:30 PM CST to August 27, 12:00 AM CST
Where
Christian County, 3.14 mi NE of Osbernville to 0.14 mi N of Osbernville
Cause
Heavy Rain
Property damage
$4.4 million
Reported by
Emergency Manager
Coordinates
39.785, -89.142

A severe thunderstorm produced 2.50 to 4.00 of rain within 90 minutes in northwest and central Christian County, including parts of the city of Taylorville. Most rural roads from Taylorville to Edinburg and Kincaid were impassable. Some city streets and basements in homes in northwestern portions of Taylorville were also flooded. Illinois Routes 29 and 104 from Taylorville to Kincaid were closed for a period of time during the late evening. The flooding subsided by Midnight local time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540471, 540472, 540475, 540477, 541664, 540473, 540478, 540474, 540480, 541665, 541666.